Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 247, NWS Dodge City, KS

August 31, 2014Pawnee County, Rush County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 31, 2014, 7:14 PM CDT for Pawnee County, Rush County, Stafford County, Kansas. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2014, 7:14 PM CDT (00:14 UTC)
Expired
Aug 31, 2014, 7:30 PM CDT
In force
16 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pawnee County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 7:20 PM CDTHAIL 2.53 S Shaffer, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 5:34 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1861 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2434 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WUUS53 KDDC 010014
SVRDDC
KSC145-165-185-010030-
/O.NEW.KDDC.SV.W.0247.140901T0014Z-140901T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT SUN AUG 31 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN RUSH COUNTY IN CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 714 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF ASH VALLEY...MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN PAWNEE...NORTHEASTERN STAFFORD AND SOUTHEASTERN RUSH
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3813 9852 3827 9921 3845 9917 3844 9903
      3826 9903 3826 9850
TIME...MOT...LOC 0014Z 279DEG 47KT 3835 9910 

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
1 follow-up statement
381 
WWUS53 KDDC 010027
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT SUN AUG 31 2014

KSC145-165-185-010036-
/O.EXP.KDDC.SV.W.0247.000000T0000Z-140901T0030Z/
PAWNEE KS-STAFFORD KS-RUSH KS-
727 PM CDT SUN AUG 31 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PAWNEE...
NORTHEASTERN STAFFORD AND SOUTHEASTERN RUSH COUNTIES WILL EXPIRE AT
730 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3813 9852 3827 9921 3845 9917 3844 9903
      3826 9903 3826 9850
TIME...MOT...LOC 0025Z 279DEG 47KT 3835 9910 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:45 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 31, 6:45 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT SUN AUG 31 2014

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 213 PM CDT SUN AUG 31 2014

AN UPPER LEVEL SHORTWAVE IS PROGGED TO MOVE OUT OF THE CENTRAL
ROCKIES AND INTO THE CENTRAL HIGH PLAINS TONIGHT WITH AN 80+ KNOT
250MB JET OVER WESTERN KANSAS. WEST TO SOUTHWEST WINDS ARE
EXPECTED IN THE MID LEVELS OF THE ATMOSPHERE WITH 700MB
TEMPERATURES AROUND 15C AND 850MB TEMPERATURES AROUND 28 DEGREES.
TOWARDS THE SURFACE, AN AREA OF LOW PRESSURE WILL BE FOUND ACROSS
THE KS/CO BORDER THIS AFTERNOON AND SHIFT EASTWARD THIS EVENING
INTO THE OVERNIGHT PERIOD. A DRYLINE IS EXPECTED TO SET UP ACROSS
SOUTHWESTERN KANSAS THIS AFTERNOON MAINLY WEST OF A LINE FROM HAYS
TO DODGE CITY TO LIBERAL. WINDS WILL GENERALLY BE FROM THE SOUTH
SOUTHWEST BEHIND THIS FEATURE WITH SOUTH TO SOUTH SOUTHEAST WINDS
AHEAD OF THE DRYLINE. A FEW THUNDERSTORMS MAY FORM AHEAD OF THIS
DRYLINE DURING THE LATE AFTERNOON HOURS AND TREK EASTWARD AS THE
EVENING PROGRESSES. HOWEVER, THE CAP LOOKS TO BE HARD TO ERODE AND
THERE IS A CHANCE THAT THERE WILL BE NO ACTIVITY AT ALL.
MEANWHILE, A CLUSTER OF THUNDERSTORMS ARE EXPECTED TO FORM ACROSS
NORTHWEST KANSAS LATE THIS AFTERNOON AND MOVE INTO NORTH CENTRAL
KANSAS THIS EVENING INTO THE OVERNIGHT PERIOD. CAPE AND SHEAR
PROFILES LOOK ADEQUATE FOR A FEW OF THESE STORMS TO BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN CONCERN.
OTHERWISE EXPECT INCREASING CLOUDINESS OVERNIGHT WITH WINDS
BECOMING LIGHT AND VARIABLE. THE BEST CHANCE OF MEASURABLE RAIN
WILL BE ACROSS THE I-70 CORRIDOR WITH LESSER CHANCES THE FARTHER
SOUTH YOU GO. ANY STORMS THAT DO FORM SHOULD MOVE OUT OF THE CWA
BY DAYBREAK TOMORROW. SKIES WILL BECOME MOSTLY CLEAR TOMORROW WITH
NORTHERLY WINDS SHIFTING TO THE NORTHEAST BY LATE AFTERNOON. AS
FOR TEMPERATURES, LOWS OVERNIGHT ARE EXPECTED TO RANGE FROM AROUND
60 DEGREES ACROSS WEST CENTRAL KANSAS TO AROUND 70 DEGREES ACROSS
SOUTH CENTRAL KANSAS. HIGHS TOMORROW WILL GENERALLY BE IN THE 80S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 237 PM CDT SUN AUG 31 2014

BY MONDAY EVENING THE SURFACE BOUNDARY WILL EXTEND FROM WESTERN
OKLAHOMA, ACROSS CENTRAL KANSAS, INTO NORTHWEST MISSOURI AS
ANOTHER UPPER LEVEL TROUGH CROSSES THE CENTRAL PLAINS. GIVEN THE
IMPROVING UPPER LEVEL DYNAMICS AND LOW LEVEL MOISTURE LIFT NORTH
OF THIS SURFACE BOUNDARY FROM WARM AIR ADVECTION/ISENTROPIC LIFT
THERE WILL BE IMPROVING CHANCES FOR PRECIPITATION MONDAY NIGHT,
ESPECIALLY ACROSS SOUTH CENTRAL KANSAS.

ON TUESDAY A WESTERLY DOWNSLOPE FLOW WILL BEGIN TO DEVELOP ACROSS
THE CENTRAL HIGH PLAINS AS THE UPPER LEVEL TROUGH MOVES INTO THE
MID MISSISSIPPI VALLEY. HIGHS ON TUESDAY WILL ONLY BE SLIGHTLY
WARMER THAN THOSE EXPECTED ON MONDAY BASED ON 850MB TEMPERATURE
TRENDS FROM 00Z TUESDAY TO 00Z WEDNESDAY. TEMPERATURES ARE THEN
EXPECTED TO CLIMB BACK WELL INTO THE 90S MID WEEK AS AN AREA OF
LOW PRESSURE AT THE SURFACE DEEPENS OVER EASTERN COLORADO AND THE
850MB TEMPERATURE TRENDS INDICATE A 5 TO NEAR 9C WARM UP IN THE
850MB TEMPERATURES FROM 00Z WEDNESDAY TO 00Z THURSDAY. THIS
CONTINUES TO SUPPORT HIGHS CLIMB BACK INTO THE MID TO POSSIBLY THE
UPPER 90S ACROSS WESTERN KANSAS. AS A WESTERLY FLOW DEVELOPS
ACROSS THE CENTRAL PLAINS AN UPPER LEVEL LOW/TROUGH WILL MOVE OUT
OF THE EASTERN PACIFIC AND ACROSS THE PACIFIC NORTHWEST TUESDAY
AND WEDNESDAY. BY LATE WEEK AN UPPER LEVEL DISTURBANCE WILL MOVE
OUT INTO THE NORTHERN PLAINS AS A COLD FRONT WILL MOVE SOUTH
TOWARDS SOUTHWEST KANSAS. THIS WILL BRING BACK A CHANCE FOR
THUNDERSTORMS TO MUCH OF THE WESTERN KANSAS FRIDAY AND SATURDAY
ALONG WITH MORE SEASONAL TEMPERATURES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 644 PM CDT SUN AUG 31 2014

A COLD FRONT MOVING SOUTH ACROSS WESTERN KANSAS WILL CONTINUE TO
SPAWN STRONG TO SEVERE THUNDERSTORMS THROUGH THE EARLY PART OF THE
TAF PERIOD. THE MOST SEVERE THUNDERSTORMS SHOULD STAY TO THE SOUTH
AND EAST OF DODGE CITY BUT ADDITIONAL SHOWERS AND THUNDERSTORMS
WILL MOVE EAST ACROSS WESTERN KANSAS THIS EVENING AND WILL CARRY
VCTS FOR THESE FOR A FEW HOURS. BEHIND THE FRONT...NORTH WINDS
WILL GUST TO AROUND 30 TO 35 KNOTS FOR A FEW HOURS. THUNDERSTORMS
SHOULD MOVE EAST OF THE REGION WITH DECREASING WINDS BY 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  87  65  89 /  40  10  30  20
GCK  62  86  63  88 /  30  10  20  20
EHA  63  89  63  90 /  10   0  10  10
LBL  65  90  64  91 /  20   0  20  10
HYS  63  83  63  88 /  60  10  20  10
P28  71  90  70  93 /  20  10  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOVORKA_42
LONG TERM...BURGERT
AVIATION...GERARD
Hazardous weather outlook, Aug 31, 4:57 AM CDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT SUN AUG 31 2014

KSZ030-031-043>046-061>066-074>081-084>090-011000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON, BUT MORE LIKELY IN
THE EVENING HOURS AS A COLD FRONT ENTERS THE REGION. HAIL AROUND
GOLF BALL SIZE AS WELL AS DAMAGING WINDS ARE POSSIBLE. THE
GREATEST THREAT AREAS AT THIS TIME IS GENERALLY NORTH OF K-96
ALTHOUGH A FEW STORMS FARTHER  SOUTH CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORM CHANCES EXIST MONDAY NIGHT AND TUESDAY
WITH A MUCH LOWER PROBABILITY OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33

In the hours before

Local storm report, Aug 31, 5:49 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             6 N BAZINE              38.53N 99.69W
08/31/2014  E1.75 INCH       NESS               KS   PUBLIC

&&

MSCOTT
Local storm report, Aug 31, 6:14 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             ENE ALEXANDER           38.47N 99.55W
08/31/2014  E1.50 INCH       RUSH               KS   TRAINED SPOTTER

&&

GERARD
Local storm report, Aug 31, 6:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             7 SSW BAZINE            38.36N 99.75W
08/31/2014  E1.00 INCH       NESS               KS   PUBLIC

&&

MSCOTT
Local storm report, Aug 31, 6:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     2 S NEKOMA              38.44N 99.44W
08/31/2014  E60.00 MPH       RUSH               KS   TRAINED SPOTTER

0638 PM     HAIL             2 S NEKOMA              38.44N 99.44W
08/31/2014  M0.75 INCH       RUSH               KS   TRAINED SPOTTER

&&

RBURG
Local storm report, Aug 31, 6:50 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
650 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     4 NNW HARGRAVE          38.61N 99.45W
08/31/2014  E60.00 MPH       RUSH               KS   PUBLIC

&&

MSCOTT
Local storm report, Aug 31, 6:58 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 N ALEXANDER           38.51N 99.55W
08/31/2014  E1.00 INCH       RUSH               KS   PUBLIC

&&

MSCOTT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:32 PM CDTSpecial Weather StatementDDCRush58 min
Aug 31, 7:51 PM CDTSevere Thunderstorm WarningDDCEllis, Rush41 min
Aug 31, 7:57 PM CDTSpecial Weather StatementDDCFord33 min
Aug 31, 8:08 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush27 min
Aug 31, 8:11 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa34 min
Aug 31, 8:19 PM CDTSpecial Weather StatementDDCNess26 min
Aug 31, 8:25 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego35 min
Aug 31, 9:26 PM CDTSpecial Weather StatementDDCPawnee, Stafford64 min
Aug 31, 10:31 PM CDTSpecial Weather StatementDDCNess, Rush44 min
Aug 31, 10:54 PM CDTSevere Thunderstorm WarningDDCNess, Pawnee, Rush36 min
Aug 31, 11:28 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.